Washington, 2018

Debris Flow and Heavy Snow in Washington, March 1 to 3, 2018

March 1 to 3, 2018 · NWS OTX · 18 events in 5 counties and zones

Beginning during the evening of the 28th of February and continuing through the 1st of March a slow moving frontal band brought an extended period of wet snow to the Cascades, The Okanogan Highlands and the Northeast Mountains and the higher terrain above the western Columbia and the Okanogan River valleys. The accumulating snow was very elevation dependent with only a few hundred feet elevation…

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Beginning during the evening of the 28th of February and continuing through the 1st of March a slow moving frontal band brought an extended period of wet snow to the Cascades, The Okanogan Highlands and the Northeast Mountains and the higher terrain above the western Columbia and the Okanogan River valleys. The accumulating snow was very elevation dependent with only a few hundred feet elevation making the difference between little or no accumulation and accumulations of upwards of a foot of very wet heavy snow. In the lower valleys mostly rain fell, and the saturated ground triggered a local debris flow near Omak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 28, 7:51 PM PST, 4 hours 9 minutes earlier.

Area forecast discussion, Feb 28, 7:51 PM PST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
751 PM PST Wed Feb 28 2018

.SYNOPSIS...
Big weather changes arrive overnight and last into Friday. This
includes heavy snow across north central Washington and periods of
rain and snow for the Panhandle and eastern third of Washington.
Snow showers expected through Monday. Temperatures remain on the
cool side through next week. Drier weather possible by next
Tuesday.

&&

.DISCUSSION...
Made some tweaks to the forecast for tonight mainly to increase
snow levels a little bit in the lee of the Cascades. Surface
temperatures have started out a couple of degrees warmer before
onset of precipitation that previously thought. Lowest valley
locations such as those areas down near the Columbia River have
started out as rain this evening. It is still expected that even
these lowest elevations will see at least a mix of some snow late
tonight into early Thursday morning. I don't expect much
accumulating snow though below 1500 feet, especially on roads.
/SVH

&&

.AVIATION...
00Z TAFS: Radar shows light returns spreading east of the Cascades
with light rain/snow arriving for KEAT to KMWH. Anticipate a
gradual lowering of cigs and vsbys overnight as precipitation
increases and a warm front slowly pushes in from the south.
Delayed timing a couple hours with light showers starting off
before main precipitaiton band arrives. The brunt of the
precipitation spans the eastern TAF sites with a return of
IFR/MVFR conditions as precipitation starts as -SN with a
transition to -RA after 18z-21z. Precipitation will taper off in
near KEAT and KMWH late in the afternoon. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        31  39  30  38  24  39 /  90  90 100  50  10  10
Coeur d'Alene  30  39  30  38  23  40 /  60  90  70  80  20  20
Pullman        33  42  31  39  24  39 /  60  70  60  60  10  10
Lewiston       37  49  33  45  29  44 /  20  30  50  60  10  10
Colville       31  40  31  40  25  41 / 100 100  90  60  30  20
Sandpoint      30  39  30  38  24  39 /  50  90  70  70  40  20
Kellogg        28  39  28  37  22  38 /  40  70  70  80  10  20
Moses Lake     36  47  29  46  26  45 /  90  70  40  60  10  10
Wenatchee      34  44  31  43  26  42 / 100  70  40  90  20  10
Omak           34  40  28  40  26  40 / 100 100  90  70  50  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 AM PST Friday for Northern
     Panhandle.

     Winter Weather Advisory until 10 AM PST Thursday for Coeur
     d'Alene Area.

WA...Winter Storm Warning until 10 PM PST Thursday for East Slopes
     Northern Cascades.

     Winter Weather Advisory until 10 AM PST Thursday for Okanogan
     Valley-Wenatchee Area.

     Winter Weather Advisory until 10 AM PST Thursday for Spokane
     Area.

     Winter Storm Warning until 4 AM PST Friday for Northeast
     Mountains-Okanogan Highlands.

     Winter Storm Warning until 10 AM PST Thursday for Waterville
     Plateau.

     Winter Weather Advisory until 4 AM PST Friday above 4000 feet
     for Northeast Blue Mountains.

&&
Hazardous weather outlook, Feb 28, 6:08 AM PST, 17 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
608 AM PST Wed Feb 28 2018

IDZ001-004-WAZ037-038-042-011415-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
608 AM PST Wed Feb 28 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

A winter storm will arrive this afternoon over the Cascades and
spread eastward this evening. This storm will bring heavy snow
accumulations to the mountains with moderate to locally heavy
valley accumulations.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Further weak to moderate storm systems have the potential to bring
light to moderate snow accumulations late this week and into the
weekend...with periods of slippery travel likely.

IDZ002-003-026-027-WAZ031>036-041-043-044-011415-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
608 AM PST Wed Feb 28 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A winter storm will arrive this evening and last through
Thursday. This storm may bring moderate to locally heavy snow
accumulations to the higher terrain of the Columbia Basin.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Further weak to moderate storm systems have the potential to
bring light snow accumulations late this week and into the
weekend...with periods of slippery travel possible in the
mornings this weekend.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow, 1 debris flow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
March 1, 12:00 AM PST to 1:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

An observer at Holden Village recorded 16.0 inches of new snow accumulation from the evening of February 28th through the morning of March 2nd when precipitation tapered off.

Heavy Snow, East Slopes Northern Cascades

When
March 1, 12:00 AM PST to 1:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

An observer at Mazama recorded 4.7 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
March 1, 12:00 AM PST to 1:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer at Winthrop reported 7.0 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
March 1, 12:00 AM PST to March 2, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Social Media

A member of the public 6 miles northeast of Conconully reported 18.0 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
March 1, 12:00 AM PST to 9:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Social Media
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A member of the public near Chesaw reported 6.0 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
March 1, 12:00 AM PST to 9:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer near Boyds reported 17.0 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
March 1, 12:00 AM PST to 9:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer near Aeneas reported 8.2 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
March 1, 12:00 AM PST to 9:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer 7 miles east of Tonasket reported 5.5 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
March 1, 12:00 AM PST to 9:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer 4 miles north of Republic reported 16.5 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
March 1, 12:00 AM PST to 9:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer 8 miles north of Republic reported 14.2 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
March 1, 12:00 AM PST to March 2, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
SNOTEL

The Salmon Meadows SNOTEL site reported 21.0 inches of new snow accumulation from this storm system.

Heavy Snow, Okanogan Valley

When
March 1, 12:00 AM PST to March 2, 7:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Public
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A member of the public 6 miles south of Okanogan reported 12.0 inches of new snow accumulation.

Heavy Snow, Okanogan Valley

When
March 1, 12:00 AM PST to March 2, 7:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A spotter on the heights above the Okanogan River 3 miles southeast of Malott reported 26.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 1, 12:00 AM PST to March 2, 9:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public 6 miles west of Orin reported 9 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 1, 12:00 AM PST to March 2, 9:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Clayton reported 4.8 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
March 1, 12:00 AM PST to 9:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
COOP Observer
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

The COOP observer at Republic recorded 14.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 1, 12:00 AM PST to March 2, 3:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The 49 North ski resort reported a storm total snow accumulation of 34.0 inches.

Debris Flow, Okanogan

When
March 2, 5:45 PM PST to March 3, 7:00 AM PST
Where
Okanogan County, 2.87 mi SE of (4om)omak Arpt to 2.61 mi ESE of (4om)omak Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Department of Highways
Coordinates
48.446, -119.469

A debris flow caused by heavy rain on a saturated hillside blocked the Omak River Road one mile south of the intersection with State Route 97.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737072, 737073, 737074, 737084, 737087, 742230, 742231, 742232, 742234, 742236, 742238, 742250, 742251, 742257, 742258, 742264, 742266, 746815.